New Mexico, 2020

High Wind in New Mexico, December 22, 2020

December 22, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level storm system moved across the northern tier of states. Winds in the Guadalupe Mountains increased and briefly became strong as the trough moved across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved across the northern tier of states. Winds in the Guadalupe Mountains increased and briefly became strong as the trough moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 9:33 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 22, 9:33 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1033 PM CST Tue Dec 22 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
West winds continue wax/wane at CNM and we expect that will the
case thru the night and have kept winds near 15kts sustained
there. Elsewhere winds are mostly below 10kts, but increase
rapidly thru the 1st two thousand ft AGL and we have included
LLWS at HOB thru the night. Winds will turn nw between 12Z-15Z at
most sites, except 18Z FST and remain sustained 15-20kts thru the
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  60  20  55 /   0   0   0   0
Carlsbad                       36  59  15  54 /   0   0   0   0
Dryden                         41  75  26  59 /   0   0   0   0
Fort Stockton                  42  67  23  56 /   0   0   0   0
Guadalupe Pass                 37  55  21  46 /   0   0   0   0
Hobbs                          33  55  16  53 /   0   0   0   0
Marfa                          30  62  11  51 /   0   0   0   0
Midland Intl Airport           39  61  20  55 /   0   0   0   0
Odessa                         39  61  20  54 /   0   0   0   0
Wink                           34  63  17  55 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 7 AM MST Wednesday for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 7 AM MST Wednesday for Guadalupe
     Mountains Above 7000 Feet.

&&
Hazardous weather outlook, Dec 22, 12:17 PM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CST Tue Dec 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
117 PM CST Tue Dec 22 2020 /1217 PM MST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High Wind Warning is in effect late this afternoon through the
overnight hours in the higher elevations of the Guadalupe mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
December 22, 11:52 PM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935685.